Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 16, 2015, 3:09 AM CDT for 23 counties in Kansas. It took effect at Mar 16, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2015, 3:09 AM CDT (08:09 UTC)
- In effect from
- Mar 16, 2015, 12:00 PM CDT
- Expired
- Mar 16, 2015, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3699 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436 WWUS83 KTOP 160809 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 309 AM CDT MON MAR 16 2015 KSZ008>012-020>024-026-034>040-054-055-161615- /O.UPG.KTOP.FW.A.0002.150316T1800Z-150317T0000Z/ /O.NEW.KTOP.FW.W.0003.150316T1700Z-150317T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- 309 AM CDT MON MAR 16 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE COUNTIES OF WASHINGTON...REPUBLIC...CLOUD...CLAY...OTTAWA ...DICKINSON...RILEY...MARSHALL...POTTAWATOMIE...GEARY...MORRIS ...LYON...WABAUNSEE...NEMAHA...BROWN...JACKSON...JEFFERSON...SHAWNEE. ..DOUGLAS...OSAGE... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS... FIRE WEATHER ZONE 054 LYON AND FIRE WEATHER ZONE 055 OSAGE. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...BETWEEN 10 AND 20 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 80S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ KSZ056-058-059-161615- /O.NEW.KTOP.FW.W.0003.150316T1700Z-150317T0100Z/ FRANKLIN-COFFEY-ANDERSON- 309 AM CDT MON MAR 16 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE COUNTIES OF FRANKLIN...COFFEY...ANDERSON... * AFFECTED AREA...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...BETWEEN 10 AND 20 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 80S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
317 WWUS83 KTOP 161614 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1114 AM CDT MON MAR 16 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-170100- /O.CON.KTOP.FW.W.0003.150316T1700Z-150317T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1114 AM CDT MON MAR 16 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE COUNTIES OF WASHINGTON...REPUBLIC...MARSHALL...NEMAHA...BROWN ...CLOUD...CLAY...RILEY...POTTAWATOMIE...JACKSON...OTTAWA ...DICKINSON...GEARY...WABAUNSEE...SHAWNEE...JEFFERSON...DOUGLAS ...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY AND ANDERSON... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS... FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE... FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...BETWEEN 8 AND 17 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 80S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
725 WWUS83 KTOP 170055 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 755 PM CDT MON MAR 16 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-170200- /O.EXP.KTOP.FW.W.0003.000000T0000Z-150317T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 755 PM CDT MON MAR 16 2015 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... HOWEVER STRONG NORTHEAST WINDS WILL DEVELOP THIS EVENING AND INTO TONIGHT WHICH MAY MAKE ANY FIRES DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ANY BURNING IS STRONGLY DISCOURAGED OVERNIGHT. NORTHEAST WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL OCCUR LATER THIS EVENING INTO TONIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:00 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 16, 12:00 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1200 AM CDT Mon Mar 16 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 352 PM CDT SUN MAR 15 2015 Weak shortwave trough now crossing the northern plains is bringing some cirrus to the county warning area...but winds are still 10 to 20 mph in most areas with some gusts of 25 to 30 mph north of I 70 which is mixing down drier air and lower dewpoints. This in combination with temperatures now in the 70s is producing relative humidity levels of 13 to 20 percent in most areas which was handled best by the RUC model. Will maintain the Red Flag Warnings...generally north of a Herington...Topeka to Atchison line until 8 pm. Only reason for not expanding Red Flag further south was the lower wind speeds. Winds will remain south to southwest but lighter later in the evening...although they may briefly pick up slightly towards midnight before decreasing again thru sunrise. This should keep temperatures up in the 40s tonight. As the upper ridge to the west builds eastward into the plains on Monday the high/northern plains sfc trough and front will strengthen and begin to push southeastward. This will keep breezy conditions across much of the cwa with another day of strong mixing into the very dry and warm atmosphere aloft. Also highs in the lower 80s are expected. With a similar scenario on Monday...have lowered dewpoints but kept the warmer temperatures which gives minimum afternoon humidity levels of 11 to 20 percent across all areas north and west of the I 35 corridor. This is where the current Fire Weather Watch is now located on Monday and did not adjust this location. Also...with a Red Flag warning already in place across much of the area at this time...decided not to upgrade the watch on Monday...although tonights shifts will need to consider upgrading it a warning. .LONG TERM...(Monday Night through Sunday) Issued at 352 PM CDT SUN MAR 15 2015 Monday night the cold front will push southeast across north central and northeast Kansas during the evening hours then across east central Kansas after midnight. High pressure will build south behind the cold front with a tight pressure gradient with gusty north to northeast winds through Tuesday morning. Winds are expected to decrease Tuesday afternoon as the surface high build south. Temperatures on Tuesday will fall back to seasonal values in the middle to upper 50s for highs. Upper trough moving northeast out of the southwest U.S. will bring a chance of precipitation late Tuesday night through the day on Wednesday. Models have shifted slightly southward with the QPF with the NAM the furthest south and the GEM the furthest north. Lows Tuesday night in the mid to upper 30s with highs on Wednesday in the upper 40s to mid 50s. For the extended period beginning Wednesday night doesn't look to be too active or bring much more than a couple chances of small amounts of moisture to the region. The best chance will be likely be on Thursday afternoon and evening with a weak mid-level impulse of energy moving through the region within relatively zonal flow aloft. However, this looks to be a rather small chance of general showers. Then we do start to become a little more active into the late Sunday time frame. During this time, the upper level pattern begins to amplify over the Rockies and could develop a leeside low pressure system which may be a bit more interesting weather wise. However, this is too early to tell exact location and development of any associated low or good forcing. Temperatures do still look to be pleasant with highs mainly in the 50s and to mid and upper 60s by Saturday. Low temps stay in check with no major systems entering the picture only dipping into the mid 30s during the period. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1155 PM CDT SUN MAR 15 2015 VFR conditions are likely through the TAF period although there is a very small chance for vis restrictions mainly at TOP as low level moisture tries to move north into the area. Winds between 500 and 1500 feet AGL are measured by radar profilers between 40 and 50 kts, and are expected to persist at these speeds through 12Z. Surface wind gusts will increase to around 25 kts during the day from the southwest with a strong cold front moving through TAF sites near the end of the period, with gusts greater than 35 kts possible from the north. && .FIRE WEATHER... Issued at 1155 PM CDT SUN MAR 15 2015 Monday is looking similar to today across areas north and west of the I-35 corridor with RH levels falling into the 11-20 percent range in this area as temperatures rise into the lower 80s. RH may hold slightly higher south of I-35. Winds are more likely to gust to 25-30 mph across the entire area on Monday, especially in the early to mid afternoon. Confidence is increasing that the Fire Weather watch may need to be upgraded to a Red Flag warning...but will let the shifts later tonight reevaluate the need following the expiration of the current Red Flag warning in effect this evening. Also of note will be a strong cold front moving through the area, entering far northern KS around 9 PM, I-70 by midnight, and I-35 by 2 AM. This front will bring wind gusts greater than 40 mph from the north and northeast overnight, and while this will occur during higher RH, it may cause flare ups especially within 1 hour of the front passage. && .TOP WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Monday afternoon through Monday evening FOR KSZ008>012-020>024-026-034>040-054-055. && SHORT TERM...63 LONG TERM...Drake/53 AVIATION...Barjenbruch FIRE WEATHER...63
Hazardous weather outlook, Mar 15, 8:25 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 825 PM CDT SUN MAR 15 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-170130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 825 PM CDT SUN MAR 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED ON MONDAY...AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.